Wyoming, 2013

Winter Storm in Wyoming, April 8 to 10, 2013

April 8 to 10, 2013 · NWS RIW · 11 events in 11 counties and zones

A vigorous spring storm brought heavy snow and strong wind to much of central and southern Wyoming. Many areas recorded over a foot of snow.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A vigorous spring storm brought heavy snow and strong wind to much of central and southern Wyoming. Many areas recorded over a foot of snow. The highest snowfall amounts were recorded along the east slope of the Wind River Range and the Lander Foothills where amounts over 18 inches were common. A maximum snowfall total of 28.5 inches was recorded 3 miles southwest of Lander. Other hard hit areas included Casper and much of Natrona County where 12 to 18 inches of snow was observed; around Riverton where 6 to 12 inches was common; and near Thermopolis where up to 16 inches of snow was recorded. In addition, the storm brought damaging winds to southern Wyoming, particularly Sweetwater County. Wind gusts to 71 mph where recorded at the Rock Springs-Sweetwater County Airport. Wind damage was recorded in Green River where several trees where downed and a window was blown in at Western Wyoming Community College in Rock Springs. At Flaming Gorge Reservoir, a couple of docks were damaged at the Buckboard Marina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Apr 8, 2:39 AM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Apr 8, 2:39 AM MST, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
339 AM MDT MON APR 8 2013

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT

A POTENT SPRING STORM WILL BRING WIDESPREAD HEAVY SNOW AND STRONG
WIND EAST OF THE DIVIDE ALONG WITH DRAMATICALLY LOWER
TEMPERATURES. THE TROUGH DIGGING INTO CALIFORNIA WILL SOON BE A
CLOSED UPPER LOW MOVING INTO THE FOUR CORNERS AREA. THIS UPPER LOW
WILL BE MET BY A CANADIAN HIGH DIVING SOUTH...WITH ITS ATTENDANT
COLD FRONT ALREADY MOVING WELL AHEAD OF SCHEDULE. VISIBILITY IN
POWELL HAS ALREADY BEEN REDUCED TO NEAR ZERO IN MODERATE
SNOW AND BLOWING SNOW...WHICH IS ABOUT 4 HOURS EARLIER THAN
ANTICIPATED. THIS STRONG COLD FRONT AND AREA OF HIGH PRESSURE
COUPLED WITH A RAPIDLY DEEPENING LOW TO OUR SOUTH WILL INCREASE
THE SURFACE GRADIENT ACROSS THE AREA TODAY WITH WIDESPREAD STRONG
NORTHERLY WINDS EXPECTED ALONG WITH AND BEHIND THE FRONT BY THE
AFTERNOON.

THIS STORM HAS ALL OF THE CLASSIC INGREDIENTS FOR A MAJOR UPSLOPE
EVENT FOR AREAS EAST OF THE DIVIDE. HOW FAR NORTH THE BEST
MOISTURE WILL REACH IS THE MAIN QUESTION...WHICH COULD LEAD TO
WARNING AMOUNTS IN JOHNSON COUNTY...THE BIGHORNS...THERMOPOLIS...
AND POSSIBLY SOUTHERN WASHAKIE COUNTY. ALONG WITH HOW LONG THE
UPPER LOW TAKES TO MOVE INTO THE PLAINS...THIS RESIDENCE TIME
COULD HAVE A MAJOR CONSEQUENCES ON THE EVENTUAL SNOW TOTALS.
CURRENT THINKING IS THAT THE FAVORED UPSLOPE AREAS...INCLUDING
CASPER AND LANDER WILL RECEIVE ABOUT A FOOT OF SNOW OUT OF THIS
STORM...WHICH COULD BE CONSERVATIVE BY SOME ESTIMATES GIVEN THE
AMOUNT OF MOISTURE AVAILABLE...THE DYNAMIC NATURE OF THE STORM AND
THE AMOUNT OF TIME THAT THE FAVORABLE UPSLOPE FLOW HAS TO
ACCUMULATE SOME SNOW. WARM ROADS AND SURFACES WILL PREVENT
ACCUMULATION INITIALLY BUT THAT IS EXPECTED TO BE QUICKLY OVERCOME
AS THE STRONG BAROCLINIC ZONE OVERTAKES THE FORECAST AREA. THE
HEAVIEST SNOW WILL OCCUR BEFORE SUNRISE ON TUESDAY.

THE LOW EVENTUALLY REORGANIZES IN THE PLAINS AS RIDGING BUILDS IN
ON WEDNESDAY...TEMPERATURES WERE DECREASED SEVERAL DEGREES IN
AREAS WHERE A LOT OF SNOW IS EXPECTED TO FALL TODAY AND
TOMORROW...WITH SOME OF THE WARMER TEMPERATURES EXPECTED IN THE
WEST.

.LONG TERM...THURSDAY THROUGH MONDAY

COOL AND UNSETTLED NW FLOW CONTINUES THROUGH FRIDAY WITH A COUPLE OF
CLIPPERS DIVING SE INTO BACKSIDE OF UPPER LOW AS IT LIFTS ACROSS THE
PLAINS.  THE FIRST CLIPPER WILL DIVE ACROSS WYOMING ON THURSDAY
MORNING...SPREADING SCATTERED TO NUMEROUS SNOW SHOWERS INTO THE
WESTERN MOUNTAINS AND VALLEYS.  AN ASSOCIATED COLD FRONT WILL DROP
SOUTH ACROSS CENTRAL WYOMING WITH SOME RAIN AND SNOW SHOWERS THROUGH
THE DAY.   A SECOND CLIPPER PUSHES ACROSS THE AREA THURSDAY
NIGHT/FRIDAY MORNING WITH THE GFS FASTER THAN THE ECMWF WITH THIS
ONE.  THIS SYSTEM FORECAST TO ARRIVE WITH A BIT LESS
MOISTURE...AFFECTING MAINLY NORTHERN WYOMING WITH CHANCES OF RAIN
AND SNOW SHOWERS THROUGH FRIDAY.

UPPER LOW CURRENTLY WOBBLING OVER ALASKA IS FORECAST TO DROP SOUTH
ALONG THE B.C. COAST ON FRIDAY WITH STRENGTHENING JET CARVING INTO
THE NORTHWEST U.S....AND INTO OUR WESTERN MOUNTAINS ON SATURDAY.
THIS SETUP HAS THE POTENTIAL FOR STRONG WINDS ALONG THE EAST SLOPES
OF THE DIVIDE AND ACROSS SOUTHERN WYOMING...AND THE POSSIBILITY FOR
SIGNIFICANT SNOW AND BLOWING SNOW IN THE NW MOUNTAINS.

GFS AND ECMWF IN GOOD OVERALL AGREEMENT EXPANDING BROAD TROUGH
...FALLING HEIGHTS...ACROSS THE NORTHERN ROCKIES SATURDAY NIGHT INTO
SUNDAY WITH SOLUTIONS DIVERGING ACROSS THE WESTERN U.S. AFTERWARDS.
ECMWF HAS BACKED ITS EARLIER FORECAST THAT UNDERCUT RIDGE ACROSS THE
EAST CENTRAL PACIFIC AND IS MORE IN LINE WITH GFS MAINTAINING HIGH
AMPLITUDE FLOW.  ECMWF IS MORE PROGRESSIVE DIGGING BACKSIDE OF THIS
TROUGH INTO THE WEST ON MONDAY...WITH SHARP TROUGH OVER THE GREAT
BASIN BY 00Z TUESDAY.  GFS MAINTAINS MOST OF THIS ENERGY ALONG THE
NW COAST WITH UPPER FLOW BACKING SW OVER WYOMING.  WE DO NOT HAVE
MUCH CONFIDENCE IN THESE DETAILS...BUT THE BIG PICTURE IS THERE IS
NO END IN SIGHT TO HIGH AMPLITUDE RIDGE OVER THE PACIFIC/BERING SEA
THAT WILL CONTINUE TO KEEP UNSETTLED CONDITIONS OVER THE AREA WITH
BELOW NORMAL TEMPERATURES.

&&

.AVIATION.../12Z ISSUANCE/

EAST OF THE DIVIDE...KCPR/KCOD/KLND/KRIW/KWRL ROUTES.

A COLD FRONT WILL DROP SOUTH INTO CENTRAL WY BY 15Z. LOW CLOUDS WILL
FORM BEHIND THE FRONT ALONG WITH AREAS OF LIGHT SNOW. CONDITIONS OF
MVFR AND IFR WILL OCCUR ACROSS THE NORTH TODAY AND TONIGHT. THE MVFR
AND IFR CONDITIONS WILL DEVELOP OVER THE CENTRAL TERMINAL SITES
AROUND 15Z. A GUSTY NORTH TO NORTHEAST WIND WILL BE DEVELOPING EAST
OF THE DIVIDE. SNOW WILL DEVELOP OVER CENTRAL WY FROM KLND TO KCPR
AROUND 15Z AND THIS SNOW WILL SPREAD NORTH INTO NORTHERN WY AFTER
21Z. WIDESPREAD IFR TO LIFR CONDITIONS WILL OCCUR AFTER 00Z AND
CONTINUE THROUGH 12Z TUESDAY. THIS STORM IS GOING TO CAUSE MAJOR
IMPACTS AT MOST TERMINAL SITES TODAY AND TONIGHT.

WEST OF THE DIVIDE...KJAC/KRKS/KBPI/KPNA ROUTES.

SNOW WILL DEVELOP OVER SOUTHWEST AND SOUTHERN WY BY 12Z PRODUCING
MVFR AND IFR CONDITIONS. PERIODS OF SNOW WILL OCCUR THROUGH 12Z TUE
WITH WIDESPREAD MVFR TO IFR CONDITIONS...WITH LOCAL LIFR CONDITIONS.
A NORTHEAST WIND WILL INCREASE OVER SOUTHERN AND SOUTHWEST WY DURING
THE DAY AND CONTINUE THROUGH 12Z TUE. NEAR BLIZZARD CONDITIONS MAY
OCCUR AT KRKS TERMINAL SITE.

AS FOR KJAC TERMINAL SITE...THIS STORM WILL BE LESS OF AN IMPACT
WITH A GUSTY NORTH WIND EXPECTED AND A FEW PERIODS OF SNOW MAINLY
AFTER 18Z THROUGH 06Z TUE. SEE THE TERMINAL FORECAST FOR MORE
SPECIFICS.

&&

.FIRE WEATHER...

WIDESPREAD STRONG WIND AND HEAVY SNOW EXPECTED TODAY AND
TOMORROW...WITH OVER AN INCH OF LIQUID EQUIVALENT POSSIBLE ACROSS
NATRONA COUNTY...WHICH SHOULD ASSIST GREEN UP ONCE THE SNOW MELTS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 3 PM THIS AFTERNOON TO 6 PM MDT
TUESDAY WYZ027>030.

WINTER STORM WARNING FROM 9 AM THIS MORNING TO MIDNIGHT MDT
TUESDAY NIGHT WYZ019.

WINTER STORM WARNING FROM 9 AM THIS MORNING TO 9 PM MDT TUESDAY
WYZ015-018.

WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON MDT TUESDAY
WYZ010-011.

WINTER STORM WARNING FROM NOON TODAY TO 6 PM MDT TUESDAY WYZ017.

WINTER WEATHER ADVISORY FROM NOON TODAY TO 6 PM MDT TUESDAY
WYZ016.

WINTER WEATHER ADVISORY FROM NOON TODAY TO 3 PM MDT TUESDAY
WYZ014.

WINTER STORM WARNING FROM NOON TODAY TO MIDNIGHT MDT TUESDAY
NIGHT WYZ020-022.

WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM MDT
TUESDAY WYZ008-009.

WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 3 PM MDT
TUESDAY WYZ005-007.

&&

SHORT TERM...ALLEN
LONG TERM...AEM
AVIATION...AR
FIRE WEATHER...ALLEN
Hazardous weather outlook, Apr 8, 4:00 AM MST, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT MON APR 8 2013

WYZ001>020-022>030-091200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT MON APR 8 2013

...WINTER STORM WARNINGS AND ADVISORIES ACROSS MUCH OF CENTRAL AND
SOUTHERN WYOMING THROUGH TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SIGNIFICANT SNOWFALL EAST OF THE DIVIDE. A FOOT OR MORE OF
SNOW IS POSSIBLE IN CASPER AND LANDER WITH 6 INCHES OR MORE POSSIBLE
JUST ABOUT ANYWHERE ALONG AND EAST OF THE DIVIDE. STRONG NORTHEAST
WINDS WILL ALSO BE A FACTOR WITH WIDESPREAD BLOWING SNOW EXPECTED
ACROSS THE HIGHER ELEVATIONS...ALONG THE I 25 CORRIDOR AND ACROSS
SWEETWATER COUNTY. STRONG CROSS WIND...HEAVY SNOW AND BLOWING SNOW IS
EXPECTED TO MAKE TRAVEL DIFFICULT IF NOT IMPOSSIBLE ALONG INTERSTATE
80 AND OVER SOUTH PASS TODAY AND TONIGHT.  PLEASE SEE WINTER STORM
WARNINGS AND ADVISORIES FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY...SNOW CONTINUES FOR MUCH OF THE DAY EAST OF THE DIVIDE...
TAPERING OFF IN THE AFTERNOON. WINDS WILL ALSO BEGIN TO TAPER OFF
BUT TRAVEL IS EXPECTED TO BE HAZARDOUS IN THE MORNING ACROSS
INTERSTATES 25 AND 80 AND OVER SOUTH PASS...AS WELL AS BETWEEN
BEAVER RIM AND MUDDY GAP.

SATURDAY...SIGNIFICANT SNOW AND BLOWING SNOW POSSIBLE IN THE WESTERN
MOUNTAINS.  STRONG WINDS POSSIBLE ACROSS CENTRAL AND SOUTHERN
WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Wind River Mountains East

When
April 8, 7:00 AM MST to April 9, 11:00 PM MST
Where
Wind River Mountains East forecast zone
Reported by
Trained Spotter
Coordinates
42.904, -109.273 (the zone’s center; the record gives no point)

A trained spotter reported 21 inches of snow at Sinks Canyon State Park. The Townsend Creek SNOTEL station estimated 26 inches of snow.

Winter Storm, Lander Foothills

When
April 8, 7:00 AM MST to April 9, 11:00 PM MST
Where
Lander Foothills forecast zone
Reported by
Trained Spotter
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

Numerous reports of over 18 inches of snow were reported in the Lander Foothills; including a maximum of 27 inches.

Winter Storm, Southwest Big Horn Basin

When
April 8, 7:00 AM MST to April 9, 4:00 PM MST
Where
Southwest Big Horn Basin forecast zone
Reported by
Trained Spotter
Coordinates
43.719, -108.442 (the zone’s center; the record gives no point)

There were several reports of 6 to 16 inches of snow around Thermopolis.

Winter Storm, Wind River Basin

When
April 8, 8:00 AM MST to April 9, 9:00 PM MST
Where
Wind River Basin forecast zone
Reported by
Trained Spotter
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

There were numerous reports of heavy snow across the Wind River Basin. Snowfall amounts ranged from 5 inches in Shoshoni to 10 to 12 inches in Riverton and Hudson.

Winter Storm, Green Mountains & Rattlesnake Range

When
April 8, 8:00 AM MST to April 9, 4:00 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Reported by
Trained Spotter
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

A trained spotter at Jeffrey City reported 12 inches of snow. In addition, State Highway 287 was closed from Lander to Muddy Gap for several hours.

Winter Storm, Natrona County Lower Elevations

When
April 8, 11:00 AM MST to April 10, 7:00 AM MST
Where
Natrona County Lower Elevations forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

There were numerous reports of heavy snow throughout Natrona County. The city of Casper received anywhere from 6 to 14 inches, 12 inches was reported at Evansville, 10 inches at Mills and 9 inches at Bar Nunn.

Winter Storm, Casper Mountain

When
April 8, 11:00 AM MST to April 10, 7:00 AM MST
Where
Casper Mountain forecast zone
Reported by
Trained Spotter
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Trained spotters and SNOTEL stations reported 16 to 18 inches of snow.

Winter Storm, South Lincoln County

When
April 8, 11:00 AM MST to April 9, 12:00 PM MST
Where
South Lincoln County forecast zone
Reported by
Public
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Snowfall and wind gusts of 40 to 50 mph combined to create hazardous conditions across the eastern portion of Lincoln County.

Winter Storm, Rock Springs & Green River

When
April 8, 3:00 PM MST to April 9, 6:00 PM MST
Where
Rock Springs & Green River forecast zone
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

Many locations reported wind gusts of over 60 mph. In Green River, there were numerous reports of damage. Many trees were blown down and some fences were damaged. A large window was blown in at the Aquatic Center at Western Wyoming Community College in Rock Springs, where 1,200 customers lost power when a power pole was damaged.

Winter Storm, Flaming Gorge

When
April 8, 3:00 PM MST to April 9, 6:00 PM MST
Where
Flaming Gorge forecast zone
Property damage
$2,000
Reported by
COOP Observer
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A COOP Observer reported damage to a couple of docks at the Buckboard Marina.

Winter Storm, East Sweetwater County

When
April 8, 4:00 PM MST to April 9, 7:00 PM MST
Where
East Sweetwater County forecast zone
Reported by
Trained Spotter
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A trained spotter reported 7 inches of snow at Wamsetter. Drifts as high as 3 and a half feet were reported. A maximum gust of 71 mph was recorded at the Rock Springs Airport.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437263, 437264, 437269, 437262, 437268, 437260, 437261, 448118, 437265, 437266, 437267.